Asymptotic Optimality of Shortest Path Routing Algorithms

Eli M. Gafni, Dim1Tri P. Bertsekas

Research output: Contribution to journalArticlepeer-review

13 Scopus citations


Many communication networks use adaptive shortest path routing. By this we mean that each network link is periodically assigned a length that depends on its congestion level during the preceding period, and all traffic generated between length updates is routed along a shortest path corresponding to the latest link lengths. We show that in certain situations, typical of networks involving a large number of small users and utilizing virtual circuits, this routing method performs optimally in an asymptotic sense. In other cases, shortest path routing can be far from optimal.

Original languageEnglish (US)
Pages (from-to)83-90
Number of pages8
JournalIEEE Transactions on Information Theory
Issue number1
StatePublished - 1987
Externally publishedYes

ASJC Scopus subject areas

  • Information Systems
  • Computer Science Applications
  • Library and Information Sciences


Dive into the research topics of 'Asymptotic Optimality of Shortest Path Routing Algorithms'. Together they form a unique fingerprint.

Cite this